Colorado, 2013

Flash Flood in Colorado, August 28, 2013

August 28, 2013 · NWS GJT · 1 event in 1 county or zone

Localized flash flooding was reported yet again in southwest Colorado in the northwest San Juan mountains as thunderstorms with heavy rainfall continued to be a threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Localized flash flooding was reported yet again in southwest Colorado in the northwest San Juan mountains as thunderstorms with heavy rainfall continued to be a threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 2:28 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 28, 2:28 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MDT WED AUG 28 2013

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 251 PM MDT WED AUG 28 2013

A BREAK IN ACTIVITY TODAY AS THE UPPER LEVEL RIDGE IS BUILDING
BACK WEST. PWATS 12Z THIS MORNING WERE STILL AROUND 1 INCH
THROUGHOUT EASTERN UT/WESTERN CO...BUT WITH DRYING AT THE LOWER
AND UPPER LEVELS TODAY THE STORM ACTIVITY HAS REMAINED OVER HIGHER
ELEVATIONS. EXPECTING THURSDAY TO BE SIMILAR TO TODAY ACTIVITY-
WISE SINCE GROUND WILL BE DRIER SO THERE WILL BE MORE POTENTIAL
THERMAL ENERGY FROM SURFACE HEATING...BUT SLIGHTLY LESS MOISTURE
IN THE ATMOSPHERE. MODELS ARE INDICATING A GRADUAL DECREASE IN PWATS THE
NEXT COUPLE OF DAYS...BUT STILL SUFFICIENT MOISTURE FOR SCATTERED
SHOWERS.

INVERTED TROUGH REMAINS OVER ARIZONA AND NEW MEXICO KEEPING THE
BULK OF AVAILABLE MOISTURE TO THE SOUTH OF THE AREA. THE BEST
MOISTURE THURSDAY SHOULD STAY NEAR AND TO THE SOUTH OF THE SAN
JUANS DUE TO THIS FEATURE BEFORE IT DISSOLVES INTO THE UPPER LEVEL
HIGH PRESSURE ON THURSDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 251 PM MDT WED AUG 28 2013

FRIDAY THROUGH SUNDAY...MODELS HAVE SLOWED THE FORECAST EASTWARD
PROGRESSION OF THE UPPER RIDGE OF HIGH PRESSURE LEAVING IT CENTERED
NEARLY OVERHEAD FRIDAY THROUGH THE WEEKEND. THE EFFECT IS TO CUTOFF MUCH OF
THE MONSOONAL MOISTURE PLUME WITH THE MAJORITY OF THE AREA RECYCLING
MOISTURE FOR DAILY THUNDERSTORM ACTIVITY. ONE EXCEPTION IS ACROSS
THE SOUTHERN THIRD OF THE CWA WHERE DEEPER MOISTURE FROM THE
DESERT SOUTHWEST SEEPS NORTHWARD ALLOWING FOR PW VALUES JUST OVER
1.0 INCHES WITH THE REST OF THE AREA SEEING PW RANGING FROM 0.6-0.9
INCHES. IN THE WEAKLY SHEARED ENVIRONMENT...SCATTERED STORMS ARE
EXPECTED TO BE DIURNALLY DRIVEN REMAINING PRIMARILY OVER THE TERRAIN
IN THE WEAK FLOW WITH ONLY A FEW DRIFTING INTO THE LOWER
VALLEYS...ALTHOUGH A WEAK SHEAR AXIS IN THE DEEPER MOISTURE ACROSS
THE SOUTH MAY CAUSE LOWER ELEVATIONS THERE TO BE A BIT MORE ACTIVE.

MONDAY THROUGH WEDNESDAY...THE AFOREMENTIONED UPPER HIGH IS NOW
FORECAST TO NUDGE EASTWARD THE FIRST HALF OF NEXT WEEK. THIS ALLOWS
DEEPER MOISTURE TO SPREAD NORTHWARD ACROSS THE CWA WITH VERY RESPECTABLE
PW VALUES OF 1.0-1.2 INCHES. WEAK FORCING WILL ALSO BE AVAILABLE
FROM THE REMAINS OF AN INVERTED TROUGH SHEARING APART...ALL THIS
POINTS TO MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY.
LOCALLY HEAVY RAIN AND FLASH FLOODING MAY BECOME A CONCERN ONCE
AGAIN. WITH ALL THIS IN MIND CONTINUED TO BUMP UP THE BLENDED POP
GUIDANCE DURING THIS EXTENDED PERIOD. DAYTIME TEMPERATURES WILL
REMAIN NEAR SEASONAL VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 251 PM MDT WED AUG 28 2013

VERY SLIGHT CHANCE TODAY OF TSTORMS REACHING TAF SITES...EXCEPT
FOR KASE...BUT KEPT VC WX IN ALL TAFS DUE TO LOW PROBABILITY. ACTIVITY IS
EXPECTED TO DISSIPATE QUICKLY AFTER SUNSET TONIGHT...BUT A FEW
SHOWERS MAY CONTINUE NEAR NEAR KVEL AFTER SUNSET TONIGHT AS A WEAK
DISTURBANCE PASSES BY THE AREA. MOUNTAIN OBSCURATIONS CAN BE
EXPECTED IN VERY ISOLATED POCKETS OF MOUNTAIN AREAS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...JAM
LONG TERM...TB
AVIATION...JAM
Hazardous weather outlook, Aug 28, 5:00 AM MST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED AUG 28 2013

COZ001>014-017>023-UTZ022>025-027>029-291200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
600 AM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY WITH LESS COVERAGE THAN THE PAST FEW DAYS. EASTERN UTAH AND
THE MOUNTAINOUS TERRAIN OF WESTERN COLORADO WILL SEE THE MOST
ACTIVITY. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
WITH ANY OF THE STORMS THAT DEVELOP. FLOODING CONCERNS REMAIN OVER EASTERN
UTAH AND SOUTHWESTERN COLORADO WHERE HEAVY RAIN HAS FALLEN THE
PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE HIGHER TERRAIN THURSDAY AND FRIDAY WITH
ISOLATED ACTIVITY OVER THE LOWER ELEVATIONS. SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE THROUGH THE LABOR DAY WEEKEND
AS VERY MOIST MONSOONAL FLOW RETURNS OVER THE REGION. THE
POTENTIAL FOR HEAVY RAIN AND POSSIBLE FLOODING CAN BE EXPECTED
OVER THE WEEKEND AND THROUGH THE EXTENDED PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The Grand Junction radar (KGJX), 124 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ouray

When
August 28, 6:22 PM MST to 11:00 PM MST
Where
Ouray County, 0.63 mi NW of Ouray to 0.99 mi NNW of Campbird
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.025, -107.680

Oak Creek and Canyon Creek experienced flash floods due to heavy runoff runoff from nearby mountains. Roads on the west side of Ouray were impassable due to the rising and fast moving water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533848.